Montana, 2015

Hail in Montana, May 16, 2015

May 16, 2015 · NWS BYZ · 1 event in 1 county or zone

Low freezing levels combined with a decent updraft resulted in a thunderstorm that produced hail just over an inch in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Low freezing levels combined with a decent updraft resulted in a thunderstorm that produced hail just over an inch in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 16, 2:06 PM MST, 3 hours 7 minutes earlier.

Area forecast discussion, May 16, 2:06 PM MST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
306 PM MDT SAT MAY 16 2015

.SHORT TERM...VALID FOR SUN AND MON...

CORE OF UPPER LOW CENTERED NEAR IDAHO FALLS THIS AFTERNOON WITH A
SHORT WAVE SPOKE OF ENERGY ROTATING THROUGH THE BOTTOM OF THE MAIN
TROUGH ACROSS NORTHERN NEW MEXICO. THIS IS PRODUCING A MORE
COMPLEX OVERALL PATTERN OF INSTABILITY THAN ONE MIGHT SUSPECT.
THE MAIN UPPER LOW HAS PRODUCED A DRY SLOT INTO SE MONTANA WHILE
COPIOUS MOISTURE WRAPS AROUND INTO NORTHERN AND WESTERN MONTANA.
THIS MOISTURE WILL EVENTUALLY WRAP AROUND INTO OUR WESTERN AND
CENTRAL ZONES AS THE UPPER LOW SHIFTS NORTH/NORTHEAST TONIGHT
THROUGH SUNDAY. SO INCREASING POPS FOR OUR FORECAST AREA TONIGHT
INTO SUNDAY STILL LOOKS GOOD.

IN THE MEANTIME...AN AXIS OF INSTABILITY IS MOVING NORTH THROUGH
WYOMING AND MAY VERY WELL END UP MERGING WITH THE WRAP AROUND
MOISTURE INTO OUR CENTRAL ZONES THIS EVENING. THIS AREA IS
HELPING TO PRODUCE ISOLATED THUNDERSTORMS IN NORTHERN
WYOMING...WHICH SHOULD SPREAD INTO SOUTHERN MONTANA BY EVENING. SO
WE WILL KEEP A MENTION OF THUNDER INTO THE EVENING.

A FEW OTHER NOTES...THE EXIT OF THE STORM SYSTEM FROM OUR REGION
LOOKS A LITTLE SLOWER ON THE RECENT PROGGS...SO HAVE HELD BACK
SOME POPS INTO SUNDAY EVENING. WE RECEIVED ABOUT 6 INCHES OF SNOW
IN A COUPLE OF LOCATIONS LAST NIGHT IN THE BEARTOOTHS...BUT THE
WEBCAMS SHOW SOME OF THAT MAY HAVE MELTED OFF TODAY.
HOWEVER...SNOWFALL RATES MAY BECOME RATHER INTENSE AGAIN TONIGHT
AS INSTABILITY AGAIN INCREASES WITH ABUNDANT MOISTURE SWINGING
AROUND INTO THE MOUNTAINS AGAIN BY EVENING. SO WE WILL KEEP THE
WINTER STORM WARNING GOING FOR THE ABSAROKA/BEARTOOTH MOUNTAINS.

COLD OVERNIGHT LOWS STILL ON TAP FOR LATE SUNDAY NIGHT AS CLOUDS
BREAK UP. BT

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

MODELS IN GOOD AGREEMENT THROUGH THE UPCOMING WEEK. THERE ARE A
COUPLE OF SYSTEMS TO AFFECT THE AREA. THE FIRST SYSTEM IS AN UPPER
LOW WHICH WORKS INTO CENTRAL WYOMING TUESDAY NIGHT. THIS SYSTEM
WILL WEAKEN AS IT ENCOUNTERS THE SMALL SCALE RIDGE IN PLACE THAT
WILL PROVIDE A MAINLY DRY DAY FOR TUESDAY. WEAK DIFFLUENT FLOW
WILL SPREAD INTO THE FORECAST AREA THROUGH WEDNESDAY. THE LATEST
TREND HAS BEEN TO KEEP THE STRONGEST FORCING TO THE SOUTH. DID
TRIM POPS BACK A BIT WITH THIS IN MIND. EASTERLY LOW LEVEL FLOW
WILL KEEP THINGS FAIRLY COOL AND STABLE...ALTHOUGH WITH WEAKER
FORCING...RAISED HIGH TEMPERATURES A BIT THROUGH THURSDAY.

VERY WEAK FLOW WILL LINGER FOR THURSDAY AND FRIDAY AS THE NEXT
UPPER LOW MOVES INTO NEVADA. WEAK UPSLOPE FLOW...WEAK ENERGY...AND
LEFT OVER MOISTURE FROM PREVIOUS SYSTEMS...WILL LEND TO ISOLATED
TO SCATTERED POPS THURSDAY AND FRIDAY. THE NEVADA UPPER LOW SLOWLY
WORKS INTO WYOMING ON SATURDAY AND THIS WILL PROVIDE ENOUGH
FORCING TO KEEP POPS GOING. OVERALL...LOOKS LIKE A UNSETTLED
PATTERN...ALTHOUGH WITH WEAK FORCING...WIDESPREAD HEAVY RAIN
POTENTIAL LOOKS LIMITED. TWH
&&

.AVIATION...

SHOWERS WILL BECOME MORE WIDESPREAD THIS EVENING. THERE WILL BE
ISOLATED THUNDERSTORMS EMBEDDED IN THE SHOWERS EARLY. MVFR
CONDITIONS CAN BE EXPECTED THROUGH THE NIGHT...WITH IFR CONDITIONS
IN THE HEAVIER SHOWERS. THE MAIN FOCUS OF PRECIPITATION WILL BE
WEST OF A LINE FROM KMLS TO KSHR. THE MOUNTAINS WILL CONTINUE TO
SEE SNOW. SOME OF THE SNOW WILL BE HEAVY AND THE MOUNTAINS WILL BE
MOSTLY OBSCURED THROUGH THE NIGHT. TWH

&&

.PRELIMINARY POINT TEMP/POPS...

    SUN     MON     TUE     WED     THU     FRI     SAT
-----------------------------------------------------------
BIL 042/046 035/053 038/059 040/057 041/063 043/063 045/065
    88/W    41/E    01/E    44/W    32/W    33/W    33/W
LVM 039/051 033/052 034/057 038/057 037/062 039/062 041/063
    97/W    22/W    12/W    33/W    33/W    34/W    44/W
HDN 042/048 034/057 037/061 040/060 039/066 043/066 045/068
    58/W    41/E    01/E    33/W    31/B    33/W    33/W
MLS 043/046 032/053 034/058 039/060 039/064 043/064 047/068
    46/W    40/B    01/B    33/W    21/B    22/W    33/W
4BQ 045/050 032/054 035/056 038/057 038/062 043/062 047/067
    46/W    30/B    02/W    54/W    21/B    23/W    33/W
BHK 043/047 028/052 029/055 036/057 037/060 040/061 044/064
    46/W    41/B    01/B    34/W    21/B    22/W    22/W
SHR 040/048 032/055 036/057 038/057 037/063 041/063 042/064
    56/W    31/E    03/W    44/W    42/W    34/W    44/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING IN EFFECT UNTIL 6 PM MDT SUNDAY ABOVE
      7000 FEET FOR ZONE 67.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, May 16, 2:11 PM MST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
311 PM MDT SAT MAY 16 2015

MTZ028>042-056>058-063>068-WYZ098-099-162230-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
311 PM MDT SAT MAY 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

A SLOW MOVING SPRING STORM SYSTEM WILL CONTINUE TO IMPACT THE
REGION...WITH AREAS OF SHOWERS AND A FEW THUNDERSTORMS...AND SNOW
OVER THE WESTERN MOUNTAINS. PLEASE SEE YOUR LOCAL FORECASTS
FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A GOOD CHANCE OF A FROST OR FREEZE SUNDAY NIGHT AS COOL
CANADIAN HIGH PRESSURE SETTLES OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Big Horn

When
May 16, 5:13 PM MST
Where
Big Horn County, 4.86 mi N of Hardin
Measured
1.25 in hail
Reported by
Public
Coordinates
45.800, -107.610

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568822.